Alert archive / Arkansas / Flash Flood Warnings in 2021

Flash Flood Warning 117, NWS Little Rock, AR

August 17, 2021Polk County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 17, 2021, 9:24 AM CDT for Polk County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 9:24 AM CDT (14:24 UTC)
Expired
Aug 17, 2021, 12:00 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 108 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 2.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS54 KLZK 171424
FFWLZK
ARC113-171700-
/O.NEW.KLZK.FF.W.0117.210817T1424Z-210817T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
924 AM CDT Tue Aug 17 2021

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southwestern Polk County in western Arkansas...

* Until noon CDT.

* At 924 AM CDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Up to 3 inches of 
  rain have fallen within the past hour in an area just west of 
  Wickes. Additional heavy rainfall is expected...and as a result...
  flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wickes, Grannis, Vandervoort, Cossatot River State Park, Hatton 
  and Bogg Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3442 9446 3438 9422 3436 9422 3435 9425
      3427 9426 3427 9424 3419 9424 3419 9447

FLASH FLOOD...RADAR INDICATED

$$

62
2 follow-up statements
461 
WGUS74 KLZK 171455
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
955 AM CDT Tue Aug 17 2021

ARC113-171700-
/O.CON.KLZK.FF.W.0117.000000T0000Z-210817T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk AR-
955 AM CDT Tue Aug 17 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR 
SOUTHWESTERN POLK COUNTY...

At 955 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wickes, Grannis, Vandervoort, Cossatot River State Park, Hatton 
  and Bogg Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3442 9446 3438 9422 3436 9422 3435 9425
      3427 9426 3427 9424 3419 9424 3419 9447

FLASH FLOOD...RADAR INDICATED

$$

62
606 
WGUS74 KLZK 171655
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
1155 AM CDT Tue Aug 17 2021

ARC113-171705-
/O.EXP.KLZK.FF.W.0117.000000T0000Z-210817T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk AR-
1155 AM CDT Tue Aug 17 2021

...FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT TODAY FOR 
SOUTHWESTERN POLK COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3442 9446 3438 9422 3436 9422 3435 9425
      3427 9426 3427 9424 3419 9424 3419 9447

$$

62

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:14 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 6:14 AM CDT, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
614 AM CDT Tue Aug 17 2021

.UPDATE...

Updated to include the 12Z aviation discussion.

&&

.AVIATION...

Expecting an increase in SHRA/TSRA by 17/18-21Z with PROB30
groups for ADF/HOT/PBF/LLQ. VCTS cannot be ruled out elsewhere,
although confidence is low. VFR will prevail outside convection
with SCT/BKN mid/high clouds, gradually lowering over southern
terminals beyond 18/06-09Z. MVFR to IFR cigs will be possible
there late in the period. Additional SHRA/TSRA likely near and
after 18/12Z. Winds remain NE/E with speeds under 10 kts, although
higher speeds/gusts possible near TSRA.

&&

.PREV DISCUSSION...(ISSUED 404 AM CDT Tue Aug 17 2021)

SHORT TERM...Today Through Wednesday Night

Mosaic radar imagery shows an area of showers and storms
developing over E OK and W AR as of 09Z this morning. Confluent
low-level flow, particularly at 850 mb, as well as modest elevated
instability (MUCAPE on the order of 2500 J/kg) will support
continued activity over far western sections through the morning.
By afternoon, a lingering mid/upper trough and diurnally-driven
instability will support isolated to scattered activity over
roughly the southwestern half of the area with the highest PoP
over southwestern AR.

Broad deep-layer moisture advection will continue to increase
through the period as a stronger trough moves inland over the
PacNW and the upper pattern amplifies. As such, anticipating
coverage of rain/storms will expand over time and in particular by
Wednesday when activity will be widespread. PWAT values exceeding
2 inches are likely so rain may be very heavy at times and
localized flooding will be possible. Severe weather remains
unlikely, although the usual few instances of a damaging wind gust
will be possible.

With rain and cloud cover becoming more abundant, highs will fall
from near average today (upper 80s and low 90s) to several
degrees below average by Wednesday (upper 70s to upper 80s).
Overnight lows will remain near seasonal averages.

LONG TERM...Thursday Through Monday Night

Long term starts with a trough located over the NW CONUS and a
somewhat weaker trough across the northeast with some weak ridging
between the two troughs. At the surface, Grace will be safely
passing well to the south of Arkansas along the southern Gulf of
Mexico with continued unsettled weather across the state. Rain
chances will remain in the forecast on Thursday, with somewhat
better chances for dry weather on Friday. By Saturday a cold front
will approach the state and bring another round of rain chances to
the state. This front will have a difficult time making it into the
state and stall across northern Arkansas before lifting back to the
north. By the end of the weekend, a ridge of high pressure will
build in over Arkansas and bring an end to rain chances and bring a
return of very warm temperatures to the state for the start of next
week.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...DTC
Hazardous weather outlook, Aug 17, 4:07 AM CDT, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
407 AM CDT Tue Aug 17 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-181000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
407 AM CDT Tue Aug 17 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and storms will increase today and tonight, mainly over
the southwestern half of the area. Isolated strong storms are
possible and heavy rain may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

Chances for showers and thunderstorms will be seen on Thursday
through the end of the week with some isolated stronger
thunderstorms possible. However at this time, widespread severe
weather is not expected.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

DTC/65

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:44 PM CDTSpecial Weather StatementLZKCalhoun, Ouachita31 min
Aug 17, 4:53 PM CDTSpecial Weather StatementLZKHot Spring37 min
Aug 17, 6:55 PM CDTSpecial Weather StatementLZKFaulkner20 min

Nearby

Flash Flood Warnings in Arkansas, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.